A 79-year-old woman presented with lower extremity weakness and unsteadiness for 2 weeks. She was recently diagnosed with refractory atrial flutter and was prescribed amiodarone. Physical examination revealed signs of cerebellar dysfunction. Neuroimaging including CT and MRI were unremarkable. Her hospital course included the development of ventricular tachycardia necessitating increment in amiodarone dose. Laboratory studies were unremarkable except mild transaminitis. Other workup including the one for paraneoplastic neurological involvement was negative. The patient experienced worsening of ataxia requiring assistance with ambulation. In view of comprehensive routine negative work-up for ataxia, recent use of amiodarone and worsening of symptomatology with increase in its dosing, drug-induced neurotoxicity from amiodarone was suspected. Amiodarone dose was subsequently reduced and mexilitine was introduced as an additive antiarrhythmic therapy for ventricular tachycardia. In follow-up, the patient experienced significant improvement in her symptoms and was able to ambulate independently. She was subsequently discharged to short-term rehabilitation.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.